ADHD & Stimulants in Tourette
ADHD is one part of what’s known as the “Tourette Triad” of ADHD/OCD/Tics. Below is a statement from the FDA on screening for Tourette in a patient with ADHD before prescribing stimulants:
“Tics: Amphetamines have been reported to exacerbate motor and phonic tics and Tourette Syndrome. Therefore, clinical evaluation for tics and Tourette Syndrome in children and their families should precede use of stimulant medications.”
According to research, ADHD is present in up to 90% of those with Tourette; there’s even research which recommends the screening for Tourette in patients with ADHD!
In A Family’s Guide to Tourette Syndrome, Dr. Paul Sandor addresses this particular issue as well, explaining that “the misconception that stimulant medications cause Tourette Syndrome arose because typically, the symptoms of inattention and hyperactivity often begin about a year before the onset of tics. Therefore, frequently stimulant treatment is prescribed some months before the onset of tics.”
Dr. Sandor goes on to point out that this sequence of events can leave the impression that there’s a “causal connection between taking stimulants and the onset of tics.” Yet, “often careful medical history reveals that mild tics were actually present before treatment with stimulants was begun.”
A large scale research study, known as the TACT Study, concluded that there was no difference in the percentage of patients with worsening of tics between the groups in the trial who were administered Methylphenidate (20%), Clonidine (26%) and a Placebo (22%).
Studies on Tourette Syndrome and stimulants involving identical twins show that in twins where only one twin was exposed to the stimulants the second, unexposed twin developed tics.
According to a lecture given by Dr. Jeremiah Scarf at MGH in Boston, for those who have Tourette Syndrome with ADHD “…stimulants are NOT contraindicated, and may be first line treatment if ADHD symptoms are causing impairment.”
“In summary,” writes Dr. Sandor, “the evidence shows that stimulants do not cause tics.”